opiate addiciton

Dangers of Drug Use: Identifying Opiate Overdose Symptoms

Opiate abuse and addiction is a problem affecting every part of the country. Accompanying this epidemic is the risk of overdose. Opiate overdose can be frightening and potentially fatal. Unfortunately, this event is happening more and more every year. Read on to learn some of the facts about opiate use and ways to identify opiate overdose symptoms.

The Incidence of Opiate Overdose

Nearly 12 million people in the country are currently abusing or addicted to opiates. It’s not surprising that overdoses are on the rise, especially considering how quickly a person can develop a tolerance to these substances. The rate of overdose has increased steadily over the last decade. Although it’s difficult to know exactly how many people overdose each year, at least 60,000 people a year are hospitalized for opiate overdoses. Many more might overdose and never reach a hospital. Of those 60,000 people, more than 16,000 die due to overdose each year.

Knowing Opiate Overdose Symptoms Can Save a Life

Opiate overdose is a serious situation. You cannot just ignore a person who has overdosed. If you identify the problem and act fast, you might be able to help. Knowing a few symptoms of opiate overdose could potentially save a life.

Uncontrollable Vomiting

One of the symptoms that’ll appear early on when a person has overdosed on opiates is vomiting. The individual will start to feel nauseous, which often leads to vomiting. It won’t stop at one incident. The person will continually vomit uncontrollably. This is very dangerous since it can lead to choking that cuts off oxygen to the body. If the individual becomes unconscious during this period, it’s important to watch over the person and turn his body to the side to reduce the chance of choking.

Slow or Sporadic Breathing

Opiates change the way the respiratory system functions. It depresses the normal actions of the lungs, resulting in slow or sporadic breathing. Slow breathing is considered less than 10 breaths over the course of a single minute, while sporadic breathing means less than one breath every 10 seconds. The skin, lips, fingernails or eyelids might start to turn blue or purple during this time. This is a sign the person is in real danger and needs medical attention to ensure the lack of oxygen doesn’t cause permanent damage to the body or brain.

Inability to Speak

Opiates alter the brain chemistry in a way that affects almost all of the body and internal organs. An inability to speak is a sign of opiate overdose. The individual will appear fully awake and potentially aware of his surroundings. The difference will be that the person cannot speak or may lack the ability to control muscles in the mouth and face. This sign of overdose sometimes progresses to far more life-threatening stages. The only solution is to get medical attention for the person as quickly as possible.

Slow Heartbeat

Dangers of Drug Use: Identifying Opiate Overdose Symptoms Opiate overdose will affect heart function, resulting in a very slow or erratic heartbeat. If you check for a pulse, you’ll notice it’s clearly slower than usual. A slow heartbeat will cause a drop in blood pressure and potential unconsciousness. In some cases, people with a slow heartbeat could have a heart attack. The chance of a heart attack is high if the individual has taken a very large amount of opiates or if underlying medical conditions have weakened the heart. Low blood pressure can be a problem as well since it restricts the flow of blood to the brain and internal organs.

Weakness or Limp Muscles

Some people take prescription opiates to help relieve muscle pain or control muscle spasms. These effects can be dramatically enhanced when a person overdoses on opiates. The result will be weakness or limp muscles. The individual might become unable to make a fist, hold an object in the hand or even raise an arm. With limp muscles, the person will have no ability to move certain muscle groups. This can make the person partially or completely immobilized. Weakness and limp muscles need to be taken seriously because the problem could expand and eventually affect the lungs and heart. If this happens, get the overdose victim to a medical facility fast.

Complete Unresponsiveness

Complete unresponsiveness is one of the opiate overdose symptoms you should never ignore or minimize. It’s a mistake to think an unresponsive person is just having fun or is high. Opiates modify the way the brain processes information when taken in large doses. During an opiate overdose, the brain might start to shut down. The result will be a person who’s awake but completely unaware of his surroundings. The individual might not respond to others talking, motion in the room or loud sounds. Unresponsiveness is often the start of more serious symptoms that’ll appear if medical help isn’t received soon.

Unconsciousness

Dangers of Drug Use: Identifying Opiate Overdose Symptoms The clearest opiate overdose symptom is unconsciousness. This happens when the body finally decides to shut down under the weight of the chemicals and alterations happening in the brain. A person who falls unconscious during an overdose usually cannot be woken. The unconsciousness could result in coma or even death. If someone becomes unconscious while taking opiates, supervise the person constantly and call for help right away.

If you see someone displaying opiate overdose symptoms, the person likely has a real problem. After initial medical treatment for the overdose, get the individual into a detox and rehabilitation program as quickly as you can. Every time an overdose occurs, the person could die. Call the helpline at 800-447-9081 to talk with a specialist about intervention and treatment options for opiate addiction.

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *